Colorado, 2004

Flash Flood and Hail in Colorado, July 9 to 10, 2004

July 9 to 10, 2004 · NWS GLD · 5 events in 2 counties and zones

4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 1:34 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 9, 1:34 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT FRI JUL 9 2004

.DISCUSSION...SPENT CONSIDERABLE TIME WITH THE FIRST PERIOD
FORECAST. A BROAD UPPER LEVEL RIDGE WAS BEGINNING TO TAKE HOLD OVER
THE CENTRAL PLAINS...BUT THERE IS ENOUGH SOUTHWESTERLY FLOW AND
SHORTWAVE ACTIVITY COMING THROUGH COLORADO TO KEEP RAIN IN THE
FORECAST TONIGHT AND TOMORROW NIGHT. AT SURFACE THIS MORNING...THE
ONGOING MCS OVER OKLAHOMA HAD PLACED AN OUTFLOW BOUNDARY ACROSS THE
OK/TX PANHANDLES CONNECTING WITH LOW PRESSURE OVER SOUTHEAST
COLORADO. COPIOUS MOISTURE HAS POOLED ALONG AND NORTH OF THE OUTFLOW
BOUNDARY...WITH DEWPOINTS IN THE MID TO UPPER 60S POISED TO MOVE
ONTO THE HIGHER TERRAIN AND INITIATE CONVECTION THIS AFTERNOON.
FORECAST SOUNDINGS SHOW DEEP UPSLOPE FLOW AND NO INHIBITION
REMAINING ALONG THE PALMER DIVIDE LATE THIS AFTERNOON.
THEREFORE...EXPECT NUMEROUS STRONG THUNDERSTORMS ALL ALONG THE FRONT
RANGE IN COLORADO AND ALONG THE PALMER...POSSIBLY INITIATING AS FAR
EAST AS TRIBUNE KS WHERE THICK CU FIELD IS IN PLACE. MID LEVEL
FORCING IS ONLY WEAKLY UPWARD...BUT ONCE AFTERNOON HEATING KICKS
THINGS OFF...A WEAK SHORTWAVE ABOVE 500 MB SHOULD PROVIDE ENOUGH
EVACUATION ALOFT COMBINED WITH DEEP MOIST INFLOW BELOW TO SUSTAIN AN
MCS MOVING SLOWLY EASTWARD ACROSS NORTHWEST KANSAS. THE 18Z ETA HAS
CAUGHT ONTO THIS SCENARIO...AND MATCHES UP WELL WITH THE UPCOMING
FORECAST. OTHER SCATTERED CONVECTION MAY DEVELOP NORTH OF INTERSTATE
70 INTO SOUTHWEST NEBRASKA AS THE SYNOPTIC SCALE LOW LEVEL JET KICKS
IN AND BRINGS SATURATED ASCENDING AIR ALONG THE 315 K ISENTROPIC
SURFACE. AGAIN...THE 18Z ETA SUPPORTS THIS SCENARIO...SO WILL GO
WITH HIGH CHANCE POPS UP NORTH AND LIKELY POPS CENTRAL AND SOUTH.

CONSIDERED A FLOOD WATCH TONIGHT WITH STORM MOTIONS 10 KNOTS OR
LESS...BUT SOUTHERN COUNTIES FROM GREELEY OVER TO GOVE HAVE HAD TIME TO
RECOVER FROM HEAVY RAINS EARLY IN JUNE. GUIDANCE SUGGESTS 2 INCHES
NEEDED FOR FLOODING. MORE SUSCEPTIBLE AREAS EAST OF HIGHWAY 83 ARE
NOT EXPECTED TO SEE THE HEAVIEST RAINFALL TONIGHT...BUT EVENING
SHIFT WILL WANT TO MONITOR WHERE EXACTLY THE MCS IS GOING TO
TRACK...AND PERHAPS CONSIDER A SMALL FLOOD WATCH IF NEEDED.

MORE LOCALLY HEAVY RAIN POSSIBLE SATURDAY NIGHT. THIS TIME MONSOON
MOISTURE WILL START TO GET INVOLVED AS IT CAN BE SEEN MOVING
NORTHWARD THROUGH THE FOUR CORNERS REGION TODAY. AGAIN...MID LEVEL
LIFT WILL BE MINIMAL SATURDAY AFTERNOON...BUT WITH FORECAST
SOUNDINGS INDICATING LITTLE INHIBITION OVER THE MOIST
GROUND...EXPECT TO SEE STORMS DEVELOP ALONG THERMAL RIDGE/WEAK WIND
SHIFT OVER NORTHEAST COLORADO. MOISTURE WILL NOT BE AS DEEP TOMORROW
BECAUSE OF SOUTHWESTERLY 850 MB WINDS...SO WILL GO CLOSER TO
GUIDANCE POPS IN THE 40 TO 50 RANGE...EXPECTING SOME OF THE
CONVECTION TO HAVE A HARD TIME SURVIVING AFTER DARK.

SUNDAY AND BEYOND BEGINS TO LOOK A LOT WARMER AND DRIER. THE JET
STREAM WILL MOVE FARTHER NORTH...LEAVING THE HIGH PLAINS UNDER THE
ELONGATED SUBTROPICAL RIDGE.  LEE TROF AT SURFACE AND GENERALLY
SOUTH TO SOUTHEASTERLY WINDS SUGGEST TEMPS MAY NOT GET TOO OUT OF
CONTROL...BUT DO EXPECT TO SEE 90S TO NEAR 100 EARLY NEXT WEEK. HAVE
THEN FOLLOWED THE ECMWF FOR MID TO LATE WEEK. MAIN DIFFERENCE IS
OVER THE PACIFIC WHERE THE ECMWF MAINTAINS TWO SEPARATE LOW CENTERS
WHEN THE GFS WANTS TO PHASE THEM. THIS AFFECTS THE DOWNSTREAM RIDGE
POSITION OVER THE ROCKIES. THE ECMWF RIDGE IS FARTHER
WEST...ALLOWING NORTHWEST FLOW AND A COLD FRONT INTO THE HIGH PLAINS
WEDNESDAY NIGHT. UNDERCUT GUIDANCE FOR THU-FRI HIGHS...BUT NOT AS
MUCH AS THE ECMWF WOULD SUGGEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Jul 9, 9:40 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT FRI JUL 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA THROUGH
TONIGHT. AT THE SURFACE...A BOUNDARY LEFTOVER FROM LAST NIGHTS
THUNDERSTORMS EXTENDS FROM THE OKLAHOMA PANHANDLE AND SOUTHWEST
KANSAS TO A SURFACE LOW OVER SOUTHEAST COLORADO. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE IN FROM THE SOUTHWEST THIS AFTERNOON. AS A
RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER SOUTHWEST KANSAS AND EASTERN COLORADO AFTER 2 PM MDT.

THESE STORMS WILL THEN MOVE INTO NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA THIS EVENING. THE WIND PROFILE THROUGH THE MIDDLE
LEVELS OF THE ATMOSPHERE AND SUFFICIENT INSTABILITY EXIST FOR SOME OF
THESE STORMS TO BECOME SEVERE THROUGH THIS EVENING ALONG AND WEST OF
A LINE FROM LEOTI TO COLBY TO TRENTON NEBRASKA. IN THIS AREA... THE
MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND FREQUENT LIGHTNING. DUE TO THE SLOW STORM MOVEMENT...
LOCALLY HEAVY RAINFALL COULD OCCUR OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH SUNDAY. THE ONLY ORGANIZED SEVERE WEATHER THREAT
FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN
COLORADO. ACTIVATION MAY BE NEEDED TONIGHT ALONG AND WEST OF A LINE
FROM LEOTI TO COLBY TO TRENTON.

MWM/BULLER

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Kit Carson

When
July 9, 6:30 PM MST
Where
Kit Carson County, Seibert
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.883

Hail, Kit Carson

When
July 9, 6:36 PM MST
Where
Kit Carson County, Flagler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
July 9, 6:40 PM MST
Where
Kit Carson County, Flagler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
July 9, 7:35 PM MST
Where
Kit Carson County, 1 mi SW of Flagler
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.283, -103.083

Flash Flood, Cheyenne

When
July 9, 10:20 PM MST to July 10, 12:20 AM MST
Where
Cheyenne County, 4 mi W of Cheyenne Wells
Reported by
TRAINED SPOTTER
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Union Pacific Railroad tracks underwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404949, 5404950, 5404951, 5404952, 5404953.